DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20175370

Misuse of topical corticosteroids and attitude towards self-medication: a rising alarm

Savita Chaudhary

Abstract


Background:Topical corticosteroids (TC) are among the most commonly used medications for treatment of skin disorders. They give immediate relief from symptoms in many inflammatory dermatoses. Even inappropriate use in infectious dermatoses relieves the symptoms. This study was done to analyze the misuse of topical corticosteroids in Indian population and to analyze the attitude of patients towards self-medication.

Methods:All patients presenting with various dermatoses to the investigator were asked about history of usage of any topical medication on the lesion. In case of a positive answer, the investigator ascertained whether the topical medication in question contained a corticosteroid. The total number of patients seen during the recruitment period (January 2012 – December 2012) was noted on a separate list. Full questionnaires were only filled for patients with history of using topical corticosteroids.

Results:5256 patients were screened out of which 4100 (78%) were already using topical medications. 3154 (60%) patients were using topical steroid in various forms. About 80% of the patients using topical steroids confessed that they have not consulted qualified medical practitioner. They were advised these medications by chemists, friends or quacks, neighbours, barbers, beauticians etc.

Conclusions:Misuse of topical corticosteroids is common in Indian population and results in various complications. Educating public, chemists, general practitioners along with strict vigil by law enforcing agencies is needed for optimal and safe use of corticosteroids.


Keywords


Topical corticosteroids, Topical steroid damaged face, Over the counter, Outpatient department, Self-medication

Full Text:

PDF

References


Hengge UR, Ruzicka T, Schwartz RA, Cork MJ. Adverse effects of topical glucocorticosteroids. J Am Acad Dermatol. 2006;54:1-15.

Kligman AM, Frosch PJ. Steroid addiction. Int J Dermatol. 1979;18:23-31.

Basta-Juzbasiæ A, Subiæ JS, Ljubojeviæ S. Demodexfolliculorum in development of dermatitis rosaceiformissteroidica and rosacea-related diseases. Clin Dermatol. 2002;20:135-40.

Rapaport MJ, Rapaport V. Eyelid dermatitis to red face syndrome to cure: Clinical experience in 100 cases. J Am Acad Dermatol. 1999;41:435-42.

Mahe A, Ly F, Aymard G, Dangou JM. Skin diseases associated with the cosmetic use of bleaching products in women from Dakar, Senegal. Br J Dermatol. 2003;148:493-500.

Lu H, Xiao T, Lu B, Dong D, Yu D, Wei H, et al. Facial corticosteroid addictive dermatitis in Guiyang city, China. Clin Exp Dermatol. 2009;35:618-21.

Al-Dhalimi MA, Aljawahiri N. Misuse of topical corticosteroids: A clinical study from an Iraqi hospital. East Mediterr Health J. 2006;12:847-52.

Solomon BA, Glass AT, Rabbin PE. Tinea incognito and "over- the- counter" potent topical steroids. Cutis. 1996;58:295-6.

Rathi S. Abuse of topical steroid as cosmetic cream: A social background of steroid dermatitis. Indian J Dermatol. 2006;51:154-5.

Saraswat A, Lahiri K, Chatterjee M, Barua S, Coondoo A, Mittal A, et al. Topical corticosteroid abuse on the face: A prospective, multicenter study of dermatology outpatients. Indian J Dermatol. 2011;77:160-6.